Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Nov 24, 2025, 1:33 PM CST for 13 counties in South Dakota. It took effect at Nov 25, 2025, 6:00 AM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2025, 1:33 PM CST (19:33 UTC)
- In effect from
- Nov 25, 2025, 6:00 AM CST
- Expired
- Nov 25, 2025, 8:00 PM CST
- In force
- 14 hr
- Issued by
- NWS Aberdeen, SD
Counties Clark County, SD, Codington County, SD, Deuel County, SD, Dewey County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Potter County, SD, Spink County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 71 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 24, 11:39 AM CST, 1 hour 54 minutes earlier. Its key messages:
- Winter conditions arrive Tuesday, with strong northwesterly winds and snow for many locations. Below normal temperatures are also expected through the beginning of December, with below zero wind chills possible over northern South Dakota.
- Rain Monday night (70% chance) will transition to snow Tuesday morning. The snow will fall light to moderately at times over northeast South Dakota and west-central Minnesota on Tuesday afternoon before ending Tuesday night. There is a 30 percent chance of 2 inches of snow or greater north of a line from McIntosh and Mobridge to Redfield and Watertown, and a 60 percent chance or greater over far northeastern South Dakota and west central Minnesota. The highest amounts expected over Marshall County. Patchy blowing snow will be possible Tuesday into Tuesday evening over north central to northeastern South Dakota and west central Minnesota.
- Winds will increase out of the northwest overnight through Tuesday, with gusts of 30 to 50 mph. The strongest winds will be over south central South Dakota, where gusts near 60 mph are forecast. Portions of south central South Dakota will jump to the very high Grassland Fire Danger Index values Tuesday afternoon.
Area forecast discussion, Nov 24, 11:39 AM CST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1139 AM CST Mon Nov 24 2025
.KEY MESSAGES...
- Winter conditions arrive Tuesday, with strong northwesterly winds
and snow for many locations. Below normal temperatures are also
expected through the beginning of December, with below zero wind
chills possible over northern South Dakota.
- Rain Monday night (70% chance) will transition to snow Tuesday
morning. The snow will fall light to moderately at times over
northeast South Dakota and west-central Minnesota on Tuesday
afternoon before ending Tuesday night. There is a 30 percent chance
of 2 inches of snow or greater north of a line from McIntosh and
Mobridge to Redfield and Watertown, and a 60 percent chance or
greater over far northeastern South Dakota and west central
Minnesota. The highest amounts expected over Marshall County. Patchy
blowing snow will be possible Tuesday into Tuesday evening over
north central to northeastern South Dakota and west central
Minnesota.
- Winds will increase out of the northwest overnight through
Tuesday, with gusts of 30 to 50 mph. The strongest winds will be
over south central South Dakota, where gusts near 60 mph are
forecast. Portions of south central South Dakota will jump to the
very high Grassland Fire Danger Index values Tuesday afternoon.
&&
.UPDATE...
Issued at 1135 AM CST Mon Nov 24 2025
Updated for 18Z Aviation Discussion below.
UPDATE Issued at 1022 AM CST Mon Nov 24 2025
Per radar returns, I did add in sprinkle mention for portions of
south central through eastern central SD over the next couple
hours. Otherwise, no changes made to the forecast.
&&
.SHORT TERM /TODAY THROUGH TUESDAY AFTERNOON/...
Issued at 420 AM CST Mon Nov 24 2025
Today is the calm before the significant change to our overall
weather. The current surface weather map shows low pressure over
Ontario with a cold front sining across roughly the northern half
of South Dakota. after a brief increase in winds behind the front
winds will diminish to around 10 mph or less for the rest of the
day. Low pressure over MT and WY will move over western SD by 03Z
this evening as light rain begins over central SD. The rain will
expand to the rest of the forecast area overnight. Falling
temperatures will break a rain and snow to portions of northern SD
already by 12Z Tuesday, with snow being the predominant weather
type by 18Z for all but west central MN. The surface low will
track to eastern SD by 12Z Tuesday and deepen across southern MN
by 18Z and WI through the rest of the daytime hours. A tightening
pressure gradient and plenty of cold air advection will result in
strong winds over much of the area.
Winds will increase out of the northwest overnight through
Tuesday, with gusts of 30 to 50 mph (lightest over west central
MN). The strongest winds will be over south central South Dakota,
where gusts near 60 mph are forecast. As a result, a High Wind
Warning has been issued for Stanley, Jones, and Lyman Counties.
Portions of south central South Dakota will jump to the very high
Grassland Fire Danger Index values Tuesday afternoon despite
relative humidity values in the 60 to 70 percent range, as little
no no precipitation is expected there.
Unfortunately precipitation wise, there is still a lot of
variability in forecast solutions. The highest snowfall amounts
for this storm have shifted slightly farther south over the
Northern Plains. Given the uncertainty, the Winter Storm Watch
over portions of ND and northern MN has been expanded to include
Marshall, Roberts, and Traverse Counties of northeastern SD and
west central MN. Heavy snow is possible. There is a 50 to 70 percent
chance of at least 4 inches of snow. The highest snowfall amounts
are expected over Marshall County and northwestern Roberts
County. Winds could gust as high as 40 mph Tuesday afternoon and
evening, which will result in reduced visibilities in blowing and
potentially drifting snow.
Elsewhere, there is a 30 percent chance of 2 inches of snow or
greater north of a line from McIntosh and Mobridge to Redfield and
Watertown. Patchy blowing snow will be possible Tuesday into
Tuesday evening over north central to northeastern South Dakota
and west central Minnesota, with any drifting snow dependent on
how much snow falls.
&&
.LONG TERM /TUESDAY EVENING THROUGH SUNDAY/...
Issued at 420 AM CST Mon Nov 24 2025
Snow is forecast to move out of eastern SD, southwest MN, and
northwest IA Tuesday night, with some patchy areas of blowing snow
having to potential to continue into Wednesday morning over
northeastern SD. In the upper-level, northwest flow will be over the
area Wednesday and Thursday, which will continue to advect cold air
through the atmosphere into central and eastern SD, northeast NE,
southwest MN, and northwest IA. This CAA will cause temperatures to
drop to be 5-10 degrees below normal by Thanksgiving and stay cold
through the weekend. At the surface, high pressure is forecast to
move over the area Wednesday and stay through the day Thursday,
helping to keep precipitation out during that time. The stronger
winds Tuesday will slowly move over eastern SD, southwest MN,
northeast NE, and northwest IA Tuesday night while decreasing its
speed. The winds will continue to decrease through the day
Wednesday, though some stronger wind gusts along the eastern edge of
the Prairie Coteau from some downslope winds and to the east could
be a bit stronger. There is a 30-60% chance for winds to gust over
30mph overnight into Wednesday morning over and east of the Prairie
Coteau (highest long in northeastern SD along the eastern edge of
the Coteau). By the afternoon, the probability for gusts over 30mph
decreases to 20-40% before dropping off after sunset over eastern
SD, southwest MN, and northwest IA.
Starting Thursday night/Friday morning, things become a bit more
uncertain as there is a lot of variability in the models. Thursday
night into Friday morning, some of the models are showing a line of
WAA aloft on the back side of the high pressure. This WAA looks to
help with the development of a band of snow that then moves over
central and eastern SD, northeast NE, southwest MN, and northwest IA
during the day Friday. As with the nature of banded snow event,
there is a lot of variability in location and track of the band as
well as snowfall amounts. After the band of snow moves through, the
variability continues in the models, as some have shortwaves that
push more snow through the area during the weekend and other models
don't. An eye will need to be kept on this time to see if future
model runs decrease uncertainty for these events as there could be
many traveling after Thanksgiving that could be impacted.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1135 AM CST Mon Nov 24 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will remain in place for the first half of the TAF
period as a high pressure ridge moves east across the area. Then
focus turns to the winter weather system that will quickly move
east across the area late tonight into Tuesday. Expect an initial
period of rain before turning to snow tomorrow morning. The
heaviest precipitation will be across northern SD and hit the
lowest ceilings/visibilities in that area. With the strong
northwesterly winds behind the low and falling snow, feel that sub
1SM vsbys are possible at KABR and KMBG. The snow will come to an
end from west to east during the afternoon and evening hours on
Tuesday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Tuesday morning through late Tuesday
night for SDZ007-008.
High Wind Watch from Tuesday morning through Tuesday afternoon
for SDZ033-045-048.
MN...Winter Storm Watch from Tuesday morning through late Tuesday
night for MNZ039.
&&
UPDATE...SRF
SHORT TERM...06
LONG TERM...12
AVIATION...SRFHazardous weather outlook, Nov 24, 6:35 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 635 AM CST Mon Nov 24 2025 MNZ046-SDZ006-018>023-251245- Big Stone-Brown-Spink-Clark-Codington-Grant-Hamlin-Deuel- 635 AM CST Mon Nov 24 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a 30 to 60 percent chance for greater than 2 inches of snow over portions of northeastern South Dakota Tuesday through Tuesday night. Patchy blowing snow will be possible Tuesday afternoon and evening as winds gust out of the northwest 30 to 40 mph. Stay up to date on the latest snowfall forecast for Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ015>017-033>037-045-048-051-251245- Dewey-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 635 AM CST Mon Nov 24 2025 /535 AM MST Mon Nov 24 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds will increase out of the northwest Tuesday morning, with gusts of 40 to 60 mph Tuesday afternoon. The strongest winds are expected mainly west of the Missouri River. There is a 20 to 40 percent chance for greater than an inch of snow north of a line from Eagle Butte to Pierre and Miller Tuesday through Tuesday night. Patchy blowing snow will be possible. The combination of little to no precipitation and strong winds will result in high to potentially very high Grassland Fire Danger Index values over portions of south central South Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-251245- Corson-Campbell-McPherson-Walworth-Edmunds- 635 AM CST Mon Nov 24 2025 /535 AM MST Mon Nov 24 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Winds will increase out of the northwest Tuesday morning, with gusts of 35 to 50 mph Tuesday afternoon. The strongest winds are expected mainly west of the Missouri River. There is a 30 to 60 percent chance for greater than 2 inches of snow Tuesday through Tuesday evening. Patchy blowing snow will be possible. Stay up to date on the latest snowfall forecast for Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-SDZ007-008-011-251245- Traverse-Marshall-Roberts-Day- 635 AM CST Mon Nov 24 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is around a 50 to 70 percent chance of at least 4 inches of snow. The highest snowfall amounts are expected over Marshall County and northwestern Roberts County. Winds out of the northwest could gust as high as 40 mph Tuesday afternoon and evening, resulting in patchy blowing snow. Stay up to date on the latest snowfall forecast for Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 06
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:21 AM CST | High Wind Watch | ABR | Jones, Lyman, Stanley | 11 hr |
| Nov 24, 2:53 AM CST | Winter Storm Watch | ABR | Marshall, Roberts | 11 hr |
| Nov 24, 1:33 PM CST | High Wind Warning | ABR | Buffalo, Jones, Lyman, Stanley | 28 hr |
| Nov 24, 1:33 PM CST | Winter Weather Advisory | ABR | Brown, Campbell, Clark, Codington, Corson, Day and 9 more | 34 hr |
Nearby
Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.